To the Editor.—
In their article "Thyroid Carcinoma With Spinal Cord Compression," Lee D. Goldberg, MD, and Norman T. Ditchek, MD (1981; 245:953), report cases demonstrating the potential danger of withdrawing thyroid replacement therapy before iodine 131 treatment of thyroid cancer in patients with known spinal metastases. This concern has also been emphasized by Maloof et al.1 We describe here another patient in whom spinal cord compression and paralysis developed during the period of thyroid-stimulating hormone (TSH) elevation in a patient with spinal involvement by metastatic thyroid cancer.
Report of a Case.—
A 62-year-old man was first seen in 1971 with bilateral leg weakness from a T2-T3 vertebral collapse secondary to metastatic mixed papillaryfollicular thyroid carcinoma. He received iodine 131 ablative therapy and externalbeam radiotherapy to the area of spinal involvement, and began receiving dessicated thyroid. Thereafter he remained well with stable periodic technetium Tc 99m bone scans and